Winter Weather, Delaware Beaches
- When
- January 11, 1:00 PM EST to January 12, 2:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A wintry mix of freezing rain, sleet and snow fell in Kent and Sussex Counties and heavy snow fell in New Castle County from the afternoon of the 11th into the early morning of the 12th. Snowfall averaged 1 to 3 inches, except around 5 inches in New Castle County where only snow fell.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wintry mix of freezing rain, sleet and snow fell in Kent and Sussex Counties and heavy snow fell in New Castle County from the afternoon of the 11th into the early morning of the 12th. Snowfall averaged 1 to 3 inches, except around 5 inches in New Castle County where only snow fell. Ice accretions were generally around one tenth of an inch. A light wintry mix fell during the afternoon of the 11th, but became steadier as the evening began. The precipitation changed to all snow in Kent County in the middle of the evening on the 11th and in Sussex County during the late evening on the 11th. The snow fell heavy at times during the late evening in New Castle County. The snow ended very early on the 12th. The fortuitous timing of the wintry weather cut down on the overall number of accidents. Delaware State Police reported around thirty accidents, about five with injuries and about a dozen disabled vehicles.
Representative snowfall included 5.5 inches in Wilmington (New Castle County), 5.0 inches in Claymont (New Castle County), 4.7 inches in Newark (New Castle County), 4.5 inches in Bear (New Castle County), 4.4 inches at New Castle County Airport, 3.0 inches in Dover and Smyrna (Kent County), 2.5 inches in Cool Spring (Sussex County), 2.0 inches in Felton and Magnolia (Kent County), 1.0 inch in Georgetown (Sussex County) and Viola (Kent County) and 0.2 inches in Delmar (Sussex County).
The wintry weather was caused by a low pressure system that formed in the northwestern Gulf of Mexico on the 9th. It moved east across the northern Gulf of Mexico and passed across northern Florida overnight on the 10th and turned to the northeast. At 7 a.m. EST on the 11th, the low pressure system was located just off the southern North Carolina coast, near Wilmington. It continued to move northeast and at 7 p.m. EST on the 11th was located just east of Elizabeth City, North Carolina. At 1 a.m. EST on the 12th it started to intensify rapidly and was about 100 miles east of Atlantic City, New Jersey. At 7 a.m. EST on the 12th, the low pressure system (now 986 millibars and a 24 millibar drop in 12 hours) reached southeast Massachusetts. Its later intensification than the Boxing Day Blizzard on December 26th and overall faster movement kept snowfall totals in the single numbers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 11, 10:45 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 AM EST TUE JAN 11 2011
.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY LATE THIS MORNING WILL WEAKEN. A
LOW PRESSURE SYSTEM OVER THE NORTH CAROLINA COASTAL WATERS WILL
MOVE NORTHEAST AND ABSORB THE OHIO VALLEY LOW LATER TODAY. THIS
LOW WILL DEEPEN RAPIDLY AS IT HEADS TOWARD NOVA SCOTIA WEDNESDAY.
ARCTIC HIGH PRESSURE SYSTEM WILL THEN BUILD IN SLOWLY BEHIND THE
DEPARTING LOW AND REACH THE EASTERN SEABOARD AROUND SATURDAY. A
COLD FRONT SHOULD MOVE THROUGH THE REGION ON SUNDAY FOLLOWED BY
WEAK HIGH PRESSURE FOR TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE SURFACE LOW PRESSURE SYSTEM OFF THE SOUTHERN NORTH CAROLINA
CONTINUES TO BE TUCKED IN TOWARD THE WESTERN EDGE OF THE MODEL
SOLUTIONS. ITS INTENSITY IS PRETTY MUCH ON TRACK.
OFF THE MODEL INITIALIZATION AT 12Z, THE GFS APPEARS TOO FLAT WITH
THE SERN TROF AT 500MB AND A FARTHER OFFSHORE WHILE INTERNALLY
LOGICAL, MAY BE TOO EAST. THE WALLOPS 1C WARMER TEMPS AT 850MB
ARE NOT EXTENDING THAT FAR INLAND AS APG AND IAD 850MB TEMPS ARE
AT OR BELOW -4C AND MODEL INITIALIZATION IS TOO WARM THERE. SO NO BIG
PTYPE CHANGES WITH THIS UPDATE.
RADAR IMAGERY IS SHOWING SNIRGA OVER OUR CWA NOW AND TO ACCOUNT
FOR A FEW FLAKES REACHING THE GROUND, WE ADDED SOME FLURRIES FOR
THE AFTERNOON. THE STEADY PRECIPITATION IS JUST REACHING THE LOWER
CHESAPEAKE BAY NOW.
FROM MIDNIGHT DISCUSSION:
IT WOULD APPEAR AS THOUGH THE WARM LAYER SEEN ON THE 0000 UTC
KGSO AND KMHX SOUNDINGS HAS SLIPPED NORTH INTO SOUTHEAST VIRGINIA
AND THE SOUTHERNMOST DELMARVA PENINSULA. BASED ON THIS...THE
POTENTIAL SLEET WAS INCLUDED IN THE FORECAST FOR PORTIONS OF
EASTERN MARYLAND AND SOUTHERN DELAWARE AS THE PRECIPITATION GETS
STARTED.
PUTTING THE REMAINING PIECES OF THE PUZZLE TOGETHER THIS
MORNING... THE REMAINDER OF THE DELAWARE VALLEY CURRENTLY IN THE
WATCH WILL BE UPGRADED TO WINTER STORM WARNING...AS WILL NORTHWEST
NEW JERSEY AND COASTAL OCEAN COUNTY NEW JERSEY.
THE EASTERN MARYLAND COUNTIES CURRENTLY IN THE WATCH WILL BE
CONVERTED TO WINTER WEATHER ADVISORIES. EASTERN SUSSEX COUNTY
DELAWARE...AS WELL AS COASTAL SECTIONS OF CAPE MAY AND ATLANTIC
COUNTIES WILL BE SWITCHED TO WINTER WEATHER ADVISORIES...AS WILL THE
LEHIGH VALLEY AND SOUTHERN POCONOS.
THE INGREDIENTS FOR A SIGNIFICANT WINTER WEATHER EVENT ARE COMING
TOGETHER THIS MORNING. A STRONG LOW LEVEL BAROCLINIC EXTENDS FROM
NORTHEAST TEXAS TO THE NORTH/SOUTH CAROLINA BORDER. THE SOUTHERN JET
STREAK IS ABOUT 3 TO 6 HOURS AHEAD OF THE NORTHERN JET STREAK
LOCATED OVER MISSOURI. ON THE EASTERN EDGE OF THE BAROCLINIC
ZONE...THERE ARE SIGNS THAT A SURFACE LOW IS TRYING TO ORGANIZE OFF
THE SOUTH CAROLINA COAST. THIS LOOKS TO THE THE SYSTEM THAT WILL
DEEPEN RAPIDLY ONCE IT GETS TO OUR LATITUDE AND FURTHER NORTHEAST.
FOR THE MOST PART...IT WOULD APPEAR AS THOUGH THE PHASING OF THE TWO
SHORT WAVES WILL OCCUR JUST AS IT REACHES OUR LATITUDE. THIS PUTS THE
FORECAST AREA IS A TRANSITION ZONE...AS SOUTHWEST PORTIONS OF THE
AREA ON THE BACK SIDE OF THE MOISTURE...AND NORTHEAST AREAS JUST
GETTING INTO THE BEST LIFT AND DYNAMIC COOLING AS THE SYSTEM STARTS
TO PULL OUT WEDNESDAY MORNING.
THE DRY AIRMASS IN PLACES SHOULD SLOW THE NORTHEAST PROGRESSION OF
THE PRECIPITATION SHIELD LATER THIS MORNING AND THIS AFTERNOON. WITH
MID LEVEL RIDGING JUST EXITING...SOME PORTIONS OF THE AREAS
(PARTICULARLY NORTHEAST) MAY EVEN SEE SOME SUNSHINE EARLY. AFTER
THIS...THE WARM AIR ADVECTION AHEAD OF THE NORTHERN SHORT WAVE
SHOULD MOISTENING THE COLUMN DURING THE AFTERNOON.
THE LEADING EDGE OF THE STEADIER PRECIPITATION SHOULD GET INTO
DELAWARE AND EASTERN MARYLAND DURING THE AFTERNOON...REACHING A
KPHL-KACY LINE BY ABOUT 600 PM. STRONG WARM AIR ADVECTION SHOULD
ALLOW THE SNOW TO INCREASE IN INTENSITY FAIRLY QUICKLY AFTER IT
STARTS. IT APPEARS AS THOUGH 1 TO 3 INCHES OF SNOW COULD FALL ACROSS
EASTERN MARYLAND AND PORTIONS OF DELAWARE BEFORE DARK.
THE AIRMASS HAS NOT CHANGED MUCH IN THE LAST COUPLE OF DAYS...SO
HIGHS TODAY SHOULD BE CLOSE TO WHERE THEY HAVE BEEN THE LAST 2 DAYS.
THE EXCEPTION HERE IS ALONG THE COAST. AS THE SURFACE HIGH FINALLY
GETS OFFSHORE THIS MORNING...THE RETURN FLOW AROUND THE HIGH WILL
TURN THE BOUNDARY LAYER FLOW ONSHORE.
WITH SEA SURFACE TEMPERATURES AROUND 40...AND AIR TEMPERATURES OVER
THE WATERS THIS MORNING IN THE LOWER 30S...HIGHS ALONG THE COAST
SHOULD GET ABOVE FREEZING. THIS SETS THE STAGE FOR A PRECIPITATION
TYPE PROBLEM. AS THE PRECIPITATION STARTS...EVAPORATIVE COOLING
SHOULD ALLOW THE PRECIPITATION TO START AS SNOW...BUT ONCE THIS IS
USED UP...THE BOUNDARY LAYER WARMS BACK ABOVE FREEZING. THIS SHOULD
CHANGE THE PRECIPITATION ALONG THE IMMEDIATE COAST TO RAIN.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE SURFACE LOW ALONG THE MID ATLANTIC COAST WILL BECOME THE
DOMINANT SURFACE FEATURE. THIS SHOULD ALLOW THE SURFACE FLOW TO BACK
TO THE NORTHEAST AND NORTH AS IT COMES ASTRIDE OF THE COAST. BEFORE
THEN THE BOUNDARY LAYER SHOULD BE WARM ENOUGH FOR RAIN...WITH THIS
OCCURRING FROM SUSSEX COUNTY DELAWARE TO THE OCEAN COUNTY COAST.
IN ADDITION...0000 UTC SOUNDINGS AT KGSO AND KMHX SHOWED A WARM
LATER (WITH TEMPERATURES NEAR 1 C) ABOVE THE SURFACE...WITH SLEET
AND FREEZING RAIN OVER NORTH CAROLINA. WHILE FREEZING RAIN DOES NOT
LOOK LIKE A THREAT...THE SLEET MAY BE FOR THE ABOVEMENTIONED AREAS.
THIS COMPLICATES THE WARNING DECISION PROCESS. GIVEN THAT THE QPF
FORECAST HAS NOT CHANGED SIGNIFICANTLY...THIS MEAN SOME LOSS TO RANI
AND SLEET FOR THE COAST.
ALONG THE OCEAN COUNTY COAST...THE DYNAMIC COOLING SHOULD CHANGE THE
PRECIPITATION BACK TO SNOW FAST ENOUGH FOR SIGNIFICANT
ACCUMULATIONS. BASED ON THIS...COASTAL OCEAN COUNTY WILL BE UPGRADED
TO A WINTER STORM WARNING. FOR COASTAL ATLANTIC AND THE EASTERN
SLIVER OF COASTAL CAPE MAY COUNTY...THIS MAY NOT THE BE CASE. THE
BEST MOISTURE MAY BE GONE BEFORE THE COLD AIR AND GET BACK IN. THIS
WILL HAVE TO BE WATCHED CLOSELY...IN THE EVENT THE BOUNDARY LAYER
WINDS BACK SOONER THAN FORECAST. FOR COASTAL SUSSEX COUNTY...THE
BOUNDARY WARM SUFFICIENTLY TO ALLOW MUCH OF THE PRECIPITATION TOP
FALL AS RAIN. THIS AREA WILL BE SWITCHED TO AN ADVISORY THIS MORNING.
THE QPF DOES NOT APPEAR SUFFICIENT FOR WARNING CRITERIA FOR THE
LEHIGH VALLEY AND THE SOUTHERN POCONOS. IT WOULD SEEM AS THOUGH
THESE AREAS REMAIN OUTSIDE OF THE BEST MID LEVEL FRONTOGENETIC
FORCING ASSOCIATED WITH THE CLOSED MID LEVEL. IT COULD GET CLOSE
THOUGH...IN THE POCONOS...AS UPSLOPE IN THE COLD AIR ADVECTION
BEHIND THE SYSTEM PERSISTS.
FOR THE REMAINDER OF THE DELAWARE VALLEY...THIS IS A TOUGHER CALL.
IT WOULD APPEAR AS THOUGH EASTERN CHESTER AND LOWER MONTGOMERY AND
LOWER BUCKS COUNTY MAY GET INTO THE BANDING FOR A TIME LATE TONIGHT.
SINCE THE LOWER PORTIONS OF THESE COUNTIES SHOULD SEE 6 INCHES OF
SNOW...ALL OF THE ABOVE AREAS WILL BE UPGRADED TO WINTER STORM
WARNINGS. FINALLY...IT WOULD APPEAR AS THOUGH EASTERN MARYLAND MAY
BE TOO FAR WEST FOR THE BEST MID LEVEL LIFT TO HAVE MUCH IMPACT.
SINCE MID LEVEL LAPSE RATES ARE DECENT...THESE AREAS SHOULD GET TO
SOLID ADVISORY CRITERIA...BUT NOT MORE.
MID LEVEL LAPSE RATES GREATER THAN 7 C/KM WILL CROSS SOUTHERN AREAS
TONIGHT. THERE IS ELEVATED INSTABILITY TO THE SOUTHWEST EARLY THIS
MORNING...AND THIS COULD ALLOW SLANTED CONVECTION TO PRODUCE STRONG
ENOUGH UPDRAFTS FOR LIGHTNING DURING THE EARLY MORNING HOURS IN
THESE AREAS.
WINDS MAY BECOME A FACTOR LATE TONIGHT NEAR THE COAST AS THE SURFACE
SYSTEM STARTS WINDING UP AS THE SHORT WAVES PHASE. LOWS TONIGHT WERE
BASED ON A MOS BLEND.
THE SNOW ENDS FROM SOUTHWEST TO NORTHEAST WEDNESDAY...AS THE SURFACE
SYSTEM PULLS AWAY AND THE MID LEVEL SYSTEM PASSES NORTH OF THE AREA.
THE BEST ACCUMULATING SNOW SHOULD BE DONE BY NOON EVEN ACROSS
NORTHERN AREAS...BUT UPSLOPE COULD CONTINUE IN THE SOUTHERN POCONOS
INTO THE AFTERNOON.
BEHIND THE SYSTEM...THE MIXED LAYER SUPPORTS 35 MPH WIND GUSTS IN
THE AFTERNOON AND EVENING. THIS WILL RESULT IN BLOWING AND DRIFTING
ON THE NEWLY FALLEN SNOW DURING THIS TIME. THE WIND MAY NOT ALLOW
TEMPERATURES TO DROP TOO MUCH WEDNESDAY NIGHT...DESPITE THE NEW SNOW
COVER. RIGHT NOW...THURSDAY LOOKS QUIET AND BREEZY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
STRONG HIGH PRESSURE AND COLD DRY WEATHER WILL START THE PERIOD AND
CONTINUE INTO SATURDAY. THEN THE MDLS ARE IN GOOD AGREEMENT IN
BRINGING DOWN A CLIPPER TYPE SYSTEM AS A SFC LOW DROPS DOWN ACRS THE
GRTLKS AND ITS ATTENDANT CDFNT MOVES THRU THE REGION LATER SATURDAY
INTO SATURDAY NIGHT. THIS COULD BRING SOME LIGHT SNOW TO THE AREA.
THEN THE MDLS BEGIN TO DIVERGE AS THE GFS BRINGS A LOW FROM THE SW
ACRS SUN NIGHT. THE ECMWF HOLD OFF UNTIL MONDAY OR TUESDAY WHEN IT
BRINGS A MORE ROBUST LOW THRU TO OUR W. THE ECMWF SOLN WOULD WARM
THINGS UP ENOUGH TO MAKE FOR A MIXED PRECIP OR RAIN EVENT OVER
MANY AREAS, BUT THIS IS A LOW CONFIDENCE FCST THIS FAR OUT.
TEMPS WILL BE BELOW NRML THRU THE PD, PSBLY WRMG TO NR NRML BY THE
END OF THE PD.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
A WINTER STORM WILL IMPACT THE ENTIRE AREA LATE TODAY AND WEDNESDAY
MORNING WITH THE BRUNT OF THE STORM OCCURRING OVERNIGHT. THEREFORE,
THE CLOUDS WILL INCREASE AND LOWER THROUGH THE DAY WITH SNOW
OVERSPREADING THE AREA FROM SOUTHWEST TO NORTHEAST DURING THE LATE
AFTERNOON HOURS. OUR CONFIDENCE WITH THE START TIME OF THE SNOW IS
AVERAGE AS DRY LOW-LEVEL AIR WILL SLOW IT DOWN A LITTLE BIT. WE WILL
HAVE TO MONITOR THE DEVELOPMENT OF BANDING FEATURES AS THIS WILL
INCREASE THE SNOWFALL RATES AND LOWER THE VISIBILITIES
SUBSTANTIALLY. HERE ARE SOME DETAILS...
FOR KABE AND KRDG...
SNOW ARRIVING LATE THIS AFTERNOON WHICH SHOULD BEGIN LIGHT THEN
INCREASE IN INTENSITY THROUGH THE EVENING. THE HEAVIEST SNOW IS
ANTICIPATED TO REMAIN EAST OF THESE TERMINALS, HOWEVER DID GO WITH A
PERIOD OF LIFR VISIBILITIES AS CONFIDENCE IS HIGH ENOUGH GIVEN
STEADY SNOW EXPECTED. OUR CONFIDENCE IS LOW REGARDING MODERATE SNOW
MAKING IT THIS FAR WEST. LIGHT WINDS WILL PREVAIL DURING THE
DURATION OF THE SNOWFALL, BUT THEN TEND TO INCREASE WEDNESDAY
MORNING AS THE STORM INTENSIFIES MORE RAPIDLY AS IT PASSES BY TO OUR
EAST. THE LIGHTER WINDS WILL TEND TO NOT ALLOW FOR ANY BLOWING SNOW
DURING THE HEIGHT OF THE STORM.
FOR KILG, KPHL, KPNE AND KTTN...
SNOW ARRIVING LATE THIS AFTERNOON AND EARLY THIS EVENING WHICH
SHOULD BEGIN LIGHT THEN INCREASE IN INTENSITY FAIRLY QUICKLY THROUGH
THE EVENING AND OVERNIGHT. WE WILL HAVE TO MONITOR THE DEVELOPMENT
OF HEAVIER SNOW BANDS AS THESE MAY TRY AND BACK IN FROM THE EAST
WITH A GREATER CHANCE OF THIS AT KTTN AT THIS TIME. FOR NOW, WE
INDICATED A PERIOD OF MODERATE SNOW DURING THE OVERNIGHT WHICH WILL
THEN TURN LIGHTER EARLY WEDNESDAY MORNING BEFORE TAPERING OFF. LIGHT
NORTH TO NORTHEAST WINDS WILL OCCUR BEFORE TURNING MORE NORTHWEST.
SOME INCREASE IN THE WINDS LOOKS TO OCCUR WEDNESDAY MORNING AS THE
STORM INTENSIFIES MORE RAPIDLY WHILE IT TRACKS BY TO OUR EAST. THE
LIGHTER WINDS WILL TEND TO NOT ALLOW FOR ANY BLOWING SNOW DURING THE
HEIGHT OF THE STORM.
FOR KMIV AND KACY...
SNOW ARRIVING LATE THIS AFTERNOON AND EARLY THIS EVENING WHICH
SHOULD BEGIN LIGHT THEN INCREASE IN INTENSITY FAIRLY QUICKLY THROUGH
THE EVENING AND OVERNIGHT. THERE LOOKS TO BE SOME BANDING OF SNOW
VERY CLOSE BY AS THE STRONGER FORCING MOVES ACROSS THESE AREAS. SOME
THUNDER CANNOT RULED OUT DURING THE NIGHT, BUT WILL NOT INCLUDE AS
THIS LOOKS RATHER ISOLATED. AS OUR CONFIDENCE IS HIGHER HERE, WENT
WITH A PERIOD OF HEAVY SNOW DURING THE OVERNIGHT WHICH WILL THEN
TURN LIGHTER EARLY WEDNESDAY MORNING BEFORE TAPERING OFF. AS OF NOW,
ANY MIXED PRECIPITATION IS EXPECTED TO STAY EAST OF KACY. LIGHT
NORTH TO EAST WINDS WILL OCCUR BEFORE TURNING MORE NORTHWEST. SOME
INCREASE IN THE WINDS LOOKS TO OCCUR WEDNESDAY MORNING AS THE STORM
INTENSIFIES MORE RAPIDLY WHILE TRACKING BY TO OUR EAST. THE LIGHTER
WINDS WILL TEND TO NOT ALLOW FOR ANY BLOWING SNOW DURING THE HEIGHT
OF THE STORM.
OUTLOOK...
THE SNOW IS EXPECTED TO BE TAPERING OFF FROM SOUTHWEST TO NORTHEAST
WEDNESDAY MORNING. THIS WILL ALLOW FOR IMPROVING CEILINGS AND
VISIBILITIES, HOWEVER SOME WRAP AROUND MOISTURE MAY KEEP MVFR
CEILINGS AROUND FOR AWHILE. THE NORTHWEST WINDS WILL INCREASE
SUBSTANTIALLY WEDNESDAY AS THE STORM REALLY INTENSIFIES OFF THE NEW
ENGLAND COAST. AS OF NOW, WIND GUSTS TO NEAR 30 KNOTS CAN BE
EXPECTED WHICH WILL TEND TO PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW ACROSS THE AIRFIELDS. THE GUSTY NORTHWEST WIND LOOKS TO
CONTINUE FRIDAY AS WELL, THEN HIGH PRESSURE EDGES CLOSER LATER
FRIDAY FROM THE OHIO VALLEY. A CLIPPER TYPE SYSTEM MOVING THROUGH
THE GREAT LAKES REGION WILL APPROACH OUR AREA LATE SATURDAY WITH AN
INCREASE IN CLOUDS AND PERHAPS SOME LIGHT SNOW OR FLURRIES.
&&
.MARINE...
ALL IS TRANQUIL ON THE AREA WATERS EARLY THIS MORNING AS LIGHT WINDS
ARE ONGOING. THIS WILL CHANGE THOUGH AS A STRENGTHENING SURFACE LOW
WILL TRACK BY OUR AREA TONIGHT INTO WEDNESDAY. THIS STORM IS
FORECAST TO INTENSIFY RAPIDLY TONIGHT AS IT TRACKS TOWARD COASTAL
NEW ENGLAND AND A CLOSED LOW ARRIVES FROM THE WEST. THE CONSENSUS OF
THE MODEL GUIDANCE REGARDING THE TRACK OF THE SURFACE LOW IS SUCH TO
KEEP THE STRONGEST WINDS WELL REMOVED FROM OUR AREA AHEAD OF IT.
ALSO, THE STORM WILL BE UNDERGOING MORE RAPID STRENGTHENING AS IT
PASSES OUR LATITUDE, THEREFORE A LIGHTER NORTHEAST TO NORTH WIND IS
EXPECTED ACROSS OUR AREA. THE MAIN FORECAST CHALLENGE IS THE WINDS
IN THE WAKE OF THE STORM.
THE MODEL GUIDANCE IS NOT ALL IN AGREEMENT REGARDING THE FLOW AT
925 MB ON THE WESTERN FLANK OF THE RAPIDLY INTENSIFYING STORM. GIVEN
THE THERMAL ADVECTION AND DEVELOPING PRESSURE GRADIENT, THE STRONGER
WINDS ARE EXPECTED TO RAMP UP ACROSS THE SOUTHERN ZONES LATER
TONIGHT THEN WORK NORTHWARD. THEREFORE WILL MAINTAIN THE SMALL CRAFT
ADVISORY BUT DELAY THE START TIME A FEW HOURS. AS THE STORM BOMBS
OFF THE NEW ENGLAND COAST LATE TONIGHT AND WEDNESDAY, A STRONG
NORTHWESTERLY WIND FIELD AND CAA WILL OVERSPREAD OUR AREA. THE
925 MB WINDS ARE NEAR 40 KNOTS FOR A TIME WEDNESDAY BUT THEN SOME
WEAKENING IS FORECAST. WOULD LIKE TO SEE THESE WINDS A LITTLE
STRONGER AND MORE PERSISTENT TO BOOST CONFIDENCE IN GALE FORCE
CONDITIONS. WE PONDERED ISSUING A GALE WATCH BUT GIVEN THE LOWER
CONFIDENCE LEVEL WE CAPPED THE GUSTS AT 35 KNOTS WEDNESDAY INTO
THURSDAY AND FOR NOW JUST GO WITH A STRONG ADVISORY UNTIL 11Z
THURSDAY. AS THE STORM PULLS FARTHER AWAY, THE PRESSURE GRADIENT
GRADUALLY RELAXES THURSDAY NIGHT AND FRIDAY ALTHOUGH THE ADVISORY
MAY NEED TO BE EXTENDED THROUGH THURSDAY. REGARDING SEAS, WE
GENERALLY FOLLOWED CONTINUITY WITH SOME TWEAKS BASED ON THE NEW WIND
FORECAST. HIGH PRESSURE THEN EDGES CLOSER FRIDAY BEFORE SLIDING TO
OUR SOUTH SATURDAY. A CLIPPER TYPE SYSTEM THEN APPROACHES FROM THE
GREAT LAKES REGION SATURDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 10 AM EST
WEDNESDAY FOR PAZ067>071.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO NOON EST
WEDNESDAY FOR PAZ054-055-060>062.
NJ...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
WEDNESDAY FOR NJZ001-007>010-012>015-020-026.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 10 AM EST
WEDNESDAY FOR NJZ016>019-021>023-027.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 10 AM EST
WEDNESDAY FOR NJZ024-025.
DE...WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 10 AM EST
WEDNESDAY FOR DEZ001>003.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 10 AM EST
WEDNESDAY FOR DEZ004.
MD...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY FOR MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM WEDNESDAY TO 6 AM EST THURSDAY
FOR ANZ450>452.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EST
THURSDAY FOR ANZ430-431-453>455.
&&
SYNOPSIS...GIGI/HAYES
NEAR TERM...GIGI/HAYES
SHORT TERM...HAYES
LONG TERM...NIERENBERG
AVIATION...GORSE
MARINE...GORSEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 404 AM EST TUE JAN 11 2011 NJZ001-007>010-012>015-020-026-120915- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-OCEAN-COASTAL OCEAN- 404 AM EST TUE JAN 11 2011 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DEZ004-NJZ024-025-120915- DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- 404 AM EST TUE JAN 11 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DEZ001>003-NJZ016>019-021>023-027-PAZ067>071-120915- NEW CASTLE-KENT-INLAND SUSSEX-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 404 AM EST TUE JAN 11 2011 ...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ008-012-015-019-020-120915- CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE- 404 AM EST TUE JAN 11 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ054-055-060>062-120915- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 404 AM EST TUE JAN 11 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ450>452-120915- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- 404 AM EST TUE JAN 11 2011 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ430-431-453>455-120915- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 404 AM EST TUE JAN 11 2011 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275903, 275904, 275905, 275906.